A few weeks ago I became overwhelmed with work. I did my usual and starting working til all hours of the night. The result was my being able to get about 4.5 hours of sleep a night for about a 2.5 week period.
Probably 2 weeks before this I started to get heartburn that would only subside for about 2 hours after taking a Pepcid AC. I started watching what I ate and found that what I ate only changed the severity of the heartburn not whether I would get it or not.
About a week later I started to sweat heavily at night. This is pretty common for me when I am fighting off a cold so I paid little attention to it.
About a week later is when the long hours started.
I found myself reacting to little sleep by dramatically increasing my caffeine intake.
In addition to this I take an aspirin about every other day.
So, about a week into the long hours I started to get mild stomach pain. I figured it was stress and lack of sleep and ignorantly pressed on. Last week the stomach pain began to come in short waves of pain and after a few days of this I cut back on the hours, stopped taking anything, and drastically cut back on the caffeine. That was last Friday. Just in case my wife scheduled a Dr.'s appt for Monday.
By Sunday, everything seemed fine so I thought we could cancel the appt. After lunch on Monday... everything changed. Within an hour or two of lunch I had 4 bloody stools - the bowl was fairly full of dark blood.
I was able to get a last minute appt with the Dr. He prescribed an anibiotic and asked for a stool sample. The sample was very very black and had a putrid smell. The next stool sample was very much like the previous. All the stools were very loose and had less and less stool as time went on.
The next day, I felt fine and did not have to go to the bathroom.
Today, I am again having bloody stools similar to the day prior.
Is it possible that a viral infection, bacteria, hemoroid, or anal fissure could be the culprit?
How can you tell how much blood you are losing and when is it a problem?
If the tests are inconclusive... what should be the next step.
Thanks for any information you have...
Dark stools that look like tar and have a foul odor are often an indication of gastrointestinal bleeding. If you also see red or burgundy blood in your stool, this is confirmatory evidence. You need to have your blood count (hemoglobin) checked immediately and then every day until it is stable. Depending on the hemoglobin level, hospitalization may be needed.
What could be causing the bleeding? You may have an ulcer of your stomach or duodenum. Risk factors that may predispose to ulcer developemnt include taking aspirin and drinking coffee. Your symptoms of heartburn and abdominal pain are also compatible with this diagnosis. If you don not have an ulcer, you may have gastritis or esophagititis, inflammation of stomach and esophagus, respectively. These conditions can also present with gastrointestinal hemorrhage. If you have a history of liver disease, bleeding varices must be considered. A tear of the esophageal lining (Mallory-Weiss) can present with bleeding, although often there is a prior history of nausea or retching. In an older population gastric tumors must be excluded. Finally, some people with colonic bleeding will have a presentation similar to the one that you describe.
The immediate next step is to arrange for an upper endscopy, a test in which a telescope is passed into your esophagus, stomach and duodenum. This test will provide a diagnosis of your problem as well as a general indication of the probability of further bleeding. Although most peopel tolerate their bleeds and do not require major interventions, sometrimes bleeding can lead to quick and rapid drops in blood pressure, shock and even death.
I speculate that your physician prescribed the antibitoitc to reat H. pylori infection of the stomach, a common cause of ulcer disease. It is necessary to confirm the cause of bleeding and to also inhibit acid secretion if you do indeed have an ulcer.
This informationis provided for educational purposes only. Always consult your personal physician for specific medical questions.
*keywords: gastrointestinal bleeding, ulcers,
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.